Kansas, 2023

Flash Flood in Kansas, August 9, 2023

August 9, 2023 · NWS SGF · 1 event in 1 county or zone

After a broad area of rain moved through the region earlier in the day, a boundary sagged slowly south through southeastern Kansas. This boundary became the focus for rounds of rain and storms producing isolated flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

After a broad area of rain moved through the region earlier in the day, a boundary sagged slowly south through southeastern Kansas. This boundary became the focus for rounds of rain and storms producing isolated flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Aug 9, 1:39 PM CST, 2 hours 22 minutes earlier.

Area forecast discussion, Aug 9, 1:39 PM CST, 2 hours 22 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
239 PM CDT Wed Aug 9 2023

Key Messages:

1. Severe thunderstorms expected south of I-44 into this evening.
The most intense storms are expected closer to the Arkansas border
with strong tornadoes...very large hail...and damaging  winds
possible.

2. Flash flooding will all be a concern over southern Missouri
until midnight.

3. Warming trend into the weekend with rain chances (20-40%)
through the weekend.

.SHORT TERM...(This evening through Thursday)
Issued at 234 PM CDT Wed Aug 9 2023

The continuation of a large cluster of showers and thunderstorms
that developed overnight into this morning is exiting south
central MO. The combination of precipital water around 1.75 inches
and training led to 2-4 inches of rain and isolated flooding.

Attention then turns southwest as a warm front across northeast
Oklahoma into northwest Arkansas lifts northward as cloud debris
further thins leading to increasing instability on the order of
2500 joules close to I-44 and 3500 along the Arkansas border. Of
greater concern are the backed surface winds and strong veering
leading to 324 0-1KM shear as measured by the KSGF VWP at 19z.

Sig TOR parameters continue to highlight areas closer to the
Arkansas border for stronger tornado development...though could
still see rotating updrafts along and possibly even north of I-44.
Of concern is the very low LCLs under a 1000 ft which would
increase the tornado threat.

Rainfall/cloud debris north of I-44 will limit instability with a
19z special upper air release continue substantial CinH (CAP),
modeled at 80-100 joules by the 19z HRRR.

Severe storm threat will end northwest to southeast along and
south of Highway 60 this evening as a cold front approaches.

As for flooding...as storms form and then potentially train heavy
rainfall rates may lead to flooding over southern Missouri.

Thursday will then be dry with temperatures under northwest flow
aloft struggling to climb into the mid 80s.

.LONG TERM...(Thursday Night through Wednesday)
Issued at 234 PM CDT Wed Aug 9 2023

The prevailing weather feature this summer, the southwest upper
ridge will then build northward along the front range initially
and then into the Central Plains by this weekend. The main storm
track will remain along the Canadian border with vorticity lobes
along smaller scale waves rotating around  the upper high
expected to lead to diurnal thunderstorm chances Friday into this
weekend before a more substantial wave carves into the ridge
Monday causing height falls and cooling temperatures early next
week.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 234 PM CDT Wed Aug 9 2023

Thunderstorm redevelopment is likely this afternoon...with better
chances for TSRA at the KSGF and KBBG terminals. Concern is
heightened for severe convection into this evening closer to the
Arkansas border southward.

There is a signal for at least MVFR visibilities forming overnight as
skies clear over areas that witnessed substantial rainfall.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Flood Watch until midnight CDT tonight for MOZ082-088-090>098-
     101>106.

KS...NONE.
&&

SHORT TERM...Runnels
LONG TERM...Runnels
AVIATION...Runnels
Hazardous weather outlook, Aug 9, 12:54 PM CST, 3 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
154 PM CDT Wed Aug 9 2023

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-101900-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
154 PM CDT Wed Aug 9 2023

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Elevated tornado risk.
  Elevated hail risk.
  Elevated thunderstorm wind damage risk.
  Significant lightning risk.
  Elevated excessive rainfall risk

DISCUSSION...

Thunderstorms will redevelop this afternoon in the vicinity of
I-44 then move eastward into this evening. The combination of
strong instability and strong wind shear will lead to the
development of storms capable of producing tornadoes, very large
hail and damaging winds...with the best chances for the most
intense storms south of Highway 60 west of Highway 65 this
afternoon moving east of Highway 65 this evening.

These storms will also produce very heavy downpours which may lead
to flooding if storms track across the same area.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There will be the potential for isolated thunderstorms across
portions of the area Friday into this weekend.

Heat index values in the upper 90s to lower 100s return to the
area late this week into the weekend.

.SPOTTER INFORMATION STATEMENT...

 Spotter activation may be needed later this afternoon into this
evening south of I-44...and likely closer to the Arkansas border.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Runnels

In the hours before

Local storm report, Aug 9, 11:13 AM CST, 4 hours 48 minutes before
Preliminary Local Storm Report
National Weather Service Springfield MO
1213 PM CDT Wed Aug 9 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1145 AM     Rain             1 SE Fair Grove         37.38N 93.14W
08/09/2023  M3.07 inch       Greene             MO   Mesonet

            Mesonet station FW3284 Fair Grove.

1201 PM     Rain             1 WNW Willard           37.31N 93.44W
08/09/2023  M3.65 inch       Greene             MO   Mesonet

            Mesonet station WLCM7 Willard Community
            Center.

1115 AM     Rain             3 S Mindenmines         37.43N 94.58W
08/09/2023  M3.25 inch       Barton             MO   Mesonet

            Mesonet station JONM7 SHAWNEE TRAIL JOPLIN
            24 N MO US.

1115 AM     Rain             3 S Mindenmines         37.43N 94.58W
08/09/2023  M3.25 inch       Barton             MO   Mesonet

            Mesonet station JONM7 SHAWNEE TRAIL JOPLIN
            24 N MO US.

&&
Local storm report, Aug 9, 11:42 AM CST, 4 hours 19 minutes before
Preliminary Local Storm Report
National Weather Service Springfield MO
1242 PM CDT Wed Aug 9 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1237 PM     Flash Flood      1 NE Republic           37.13N 93.47W
08/09/2023                   Greene             MO   Public

            Report from mPING: River/Creek overflowing;
            Cropland/Yard/Basement Flooding.

&&

TEO
Local storm report, Aug 9, 11:44 AM CST, 4 hours 17 minutes before
Preliminary Local Storm Report
National Weather Service Springfield MO
1244 PM CDT Wed Aug 9 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1239 PM     Flash Flood      4 W Springfield         37.19N 93.37W
08/09/2023                   Greene             MO   Emergency Mngr

            FR 146 and FR 123 closed due to water over
            roadway.

&&

TEO
Local storm report, Aug 9, 11:50 AM CST, 4 hours 11 minutes before
Preliminary Local Storm Report
National Weather Service Springfield MO
1250 PM CDT Wed Aug 9 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1249 PM     Rain             5 SSE Willard           37.24N 93.40W
08/09/2023  M2.58 inch       Greene             MO   Official NWS Obs

            Rain started just after 7 am.

&&

TEO
Local storm report, Aug 9, 11:57 AM CST, 4 hours 4 minutes before
Preliminary Local Storm Report
National Weather Service Springfield MO
1257 PM CDT Wed Aug 9 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1252 PM     Rain             6 SSE Willard           37.23N 93.38W
08/09/2023  M2.44 inch       Greene             MO   ASOS

            ASOS station KSGF Springfield ASOS.

&&

TEO

The radar

The Tulsa radar (KINX), 118 km away, was scanning. The volume nearest the first event began at 22:02 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Cherokee

When
August 9, 4:01 PM CST to 10:00 PM CST
Where
Cherokee County, 1.38 mi S of Baxter Spgs to 1.82 mi N of Baxter Spgs
Cause
Heavy Rain
Reported by
Public
Coordinates
37.000, -94.730

Street and field flooding due to heavy rainfall.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2023Every state in 2023This day in weather historyWarnings in Kansas, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1132867.